Alert archive / Illinois / Tornado Warnings in 1999

Tornado Warning 37, NWS Lincoln, IL

June 1, 1999Effingham County, Shelby County, Illinois

NWS Lincoln, IL issued this tornado warning at Jun 1, 1999, 8:18 PM CDT for Effingham County, Shelby County, Illinois. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 1, 1999, 8:18 PM CDT (01:18 UTC)
Expired
Jun 1, 1999, 9:00 PM CDT
In force
42 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Effingham County, IL, Shelby County, IL

What was reported inside it

TimeReportWhereRemark
Jun 1, 8:35 PM CDTThunderstorm WindShumway, ILThunderstorm winds blew down several trees and power lines in the Shumway area and damaged a couple of sheds.
Jun 1, 8:35 PM CDTThunderstorm Wind 61Stewardson, ILNumerous trees, tree limbs, and power lines were blown down in Stewardson. One business on the east side of town was destroyed. Another business sustained minor damage. As the storms moved northeast towards Windsor, eight power poles were snapped off along R

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1999-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1999-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1323 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 020117
TORSPI
ILC049-173-020200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
818 PM CDT TUE JUN 1 1999

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* TORNADO WARNING FOR...
  EFFINGHAM COUNTY IN SOUTHEASTERN ILLINOIS
  SOUTHERN SHELBY COUNTY IN CENTRAL ILLINOIS

* UNTIL 900 PM CDT

* AT 815 PM CDT... DOPPLER RADAR AND LAW ENFORCEMENT INDICATED A
  TORNADO 17 MILES WEST OF EFFINGHAM NEAR ST. ELMO... MOVING
  NORTHEAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  EFFINGHAM
  TEUTOPOLIS
  ALTAMONT
  STEWARDSON
  HOLLAND

AT 805 PM...ST. ELMO POLICE DEPARTMENT REPORTED A TORNADO ON THE
GROUND NEAR ST. ELMO.

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A BASEMENT OR
INTERIOR ROOM ON THE LOWEST FLOOR. VEHICLES AND MOBILE HOMES SHOULD
BE ABANDONED FOR A SAFER SHELTER.

PALMER


&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jun 1, 2:20 PM CDT, 5 hours 58 minutes earlier.

Area forecast discussion, Jun 1, 2:20 PM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
220 PM CDT TUE JUN 1 1999

SFC ANAL SHOWS CLFD FRONT ACROSS WRN MO/ERN KS WITH MAIN SFC LOW
OVER WEST CENTRAL IA.  TSRA FIRING ALONG THE FRONT IN NWRN MO AS
AIRMASS HAS DESTABILIZED DUE TO SOME CLRG.  NICE MOISTURE
CONVERGENCE ALSO NOTED THIS AREA WITH WW CURRENTLY POSTED JUST WEST
OF CWA.  ETA/NGM IN GENERAL AGREEMENT WITH MOVING SFC LOW AND ASSOC
CLD FRONT ACROSS CEN IL INTO IND/MI IN THE NEXT 24 HRS.  TSRA LOOKS
LIKE A GOOD BET ACROSS THE AREA THIS AFTN AND EVE AS VORT MAX SPINS
ACROSS NRN IL WITH PLENTY OF LOW LVL MOISTURE AND UNSTABLE AIRMASS
IN PLACE ACROSS THE AREA. WOULDNT BE SURPRISED IF WW POSTED FOR CEN IL
LATER THIS AFTN OR EVE AS CAPES APPROACH 2000 AND DWPTS REACH THE
UPR 60S TO NR 70 AS SQUALL LINE DVLPS AND MOVES EAST.

THE ONLY QUESTION TNGT IS WHEN WILL THE PCPN SHUT OFF. NICE NVA AND
DRYING MOVES INTO IL DURING THE OVERNIGHT HOURS AFTER 06Z WITH
RIDGING IN THE UPR LVLS MOVING IN FOR WED AND THUR. SO PCPN LOOKS
LIKE A ONE SHOT DEAL.  SO WILL CONT PREVIOUS CLRG TRENDS FROM
PREVIOUS ZONES.

GUID TEMPS SIMILIAR FOR THE OVRNGT HOURS BUT FAN COOLER TMRW.
PREFER THE WARMER FWC NUMBERS FOR WED HIGHS AS COOLEST AIR STAYS TO
THE NORTH OF IL.

OZFILX TO FOLLOW SHORTLY.

PRELIMINARY CCF FOR COORDINATION.

SPI TB 061/080 058/081 061 22720
PIA TB 060/079 057/080 060 22720
DEC TB 061/079 057/081 060 22620
CMI TB 061/079 058/081 061 22620
MTO TB 061/078 058/081 061 22620
LWV TB 062/079 059/082 062 22620

KETCHAM

In the hours before

Special weather statement, Jun 1, 8:15 PM CDT, 3 minutes before
ILZ027-036-040-020220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
815 PM CDT TUE JUN 1 1999

...TORNADO WATCH NUMBER 353 HAS BEEN TRIMMED...

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM THE TORNADO WATCH...

KNOX...FULTON...AND SCHUYLER.

THE THREAT OF SEVERE WEATHER HAS ENDED IN THESE AREAS.  THE GREATEST
THREAT THE REST OF THE EVENING IS EAST OF THE ILLINOIS RIVER...WHERE
THE WATCH CONTINUES.

GEELHART
Special weather statement, Jun 1, 8:15 PM CDT, 3 minutes before
ILZ027-036-040-020220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
815 PM CDT TUE JUN 1 1999

...TORNADO WATCH NUMBER 353 HAS BEEN TRIMMED...

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM THE TORNADO WATCH...

KNOX...FULTON...AND SCHUYLER.

THE THREAT OF SEVERE WEATHER HAS ENDED IN THESE AREAS.  THE GREATEST
THREAT THE REST OF THE EVENING IS EAST OF THE ILLINOIS RIVER...WHERE
THE WATCH CONTINUES.

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:01 PM CDTTornado WarningILXMason, Menard44 min
Jun 1, 7:09 PM CDTTornado WarningILXChristian, Sangamon51 min
Jun 1, 7:18 PM CDTTornado WarningILXLogan27 min
Jun 1, 7:27 PM CDTTornado WarningILXMcLean, Woodford48 min
Jun 1, 7:56 PM CDTTornado WarningILXDeWitt49 min
Jun 1, 7:57 PM CDTTornado WarningILXMacon, Shelby48 min
Jun 1, 8:08 PM CDTSevere Thunderstorm WarningILXLogan, Menard37 min
Jun 1, 8:19 PM CDTTornado WarningILXPiatt41 min
Jun 1, 8:28 PM CDTTornado WarningILXMoultrie62 min
Jun 1, 8:35 PM CDTTornado WarningILXColes, Cumberland55 min
Jun 1, 8:40 PM CDTTornado WarningILXChampaign65 min
Jun 1, 8:46 PM CDTTornado WarningILXDouglas59 min
Jun 1, 9:13 PM CDTTornado WarningILXEdgar, Vermilion47 min
Jun 1, 9:28 PM CDTSevere Thunderstorm WarningILXColes, Cumberland32 min
Jun 1, 9:30 PM CDTSevere Thunderstorm WarningILXJasper75 min
Jun 1, 9:32 PM CDTTornado WarningILXClark43 min
Jun 1, 9:41 PM CDTTornado WarningILXCrawford, Jasper49 min
Jun 1, 10:27 PM CDTSevere Thunderstorm WarningILXShelby33 min
Jun 1, 11:00 PM CDTTornado WarningILXLawrence30 min
Jun 1, 11:39 PM CDTFlash Flood WarningILXColes4 hr
Jun 2, 12:02 AM CDTFlash Flood WarningILXCumberland4 hr
Jun 2, 1:38 AM CDTFlash Flood WarningILXCrawford, Lawrence, Richland3 hr

Nearby

Tornado Warnings in Illinois, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.